Once parents discover that their child has actually taken medication by mistake, they must not panic or blame or scold the child. Otherwise, the child will cry, which is not conducive to clarifying the truth and will also delay time. At this time, parents should bear in mind four handling principles: rapid discharge, reduced absorption, timely detoxification, and targeted treatment.
How to early discover that a child has taken the wrong medication
Parents should first detect the abnormal behavior of their children taking the wrong medication as soon as possible. If their children mistakenly take sleeping pills or antihypertensive drugs containing sedatives, they may appear listless and drowsy. Once such abnormalities are detected, they should immediately check whether the medication used by the adult has been used by the child. Secondly, parents should quickly understand what medication their child mistakenly took, how long they took the medication, and what amount of medication they mistakenly took, and promptly grasp the situation.
Confirming that the child has taken the wrong medication should undergo preliminary treatment before being sent to the hospital for rescue. Inducing vomiting and further gastric lavage are two main emergency measures. Inducing vomiting can be done by stimulating the pharynx with your fingers, causing the medication to be vomited. For those with less stomach content, it is not easy to vomit, so they should drink water. Moreover, inducing vomiting should not be done using soil methods, and they should drink spicy soup such as salt water. Generally, drinking 10-15 milliliters per kilogram is recommended. Adults can use their fingers to stimulate the base of the tongue and cause vomiting after drinking water. For children, they can place their abdomen on the rescuer’s knee and lower their head. At this point, insert your finger into the child’s throat and gently press the base of the tongue until vomiting occurs. If the child is allowed to lie down and vomit, they should lie on their side to prevent vomit from blocking their throat. Any vomit left in their mouth after vomiting should be immediately removed.
What measures should children take when taking the wrong medication
Given the different medications taken by mistake, we also need to take different response measures accordingly.
Misuse of general drugs with small dosage: for example, ordinary traditional Chinese patent medicines and simple preparations or vitamins, children can drink more cold boiled water to dilute the drugs and expel them from the urine in time.
If taking toxic or side effects drugs by mistake, and the dosage is large: if taking contraceptives, sleeping pills, etc. by mistake, they should be promptly sent to the hospital for treatment, and time delay should be avoided If the situation is urgent and there is no time to send the child to the hospital, parents must quickly induce vomiting and then drink a large amount of tea and soap water to repeatedly vomit and wash their stomach. After inducing vomiting and gastric lavage, let the child drink a few cups of milk and 3-5 pieces of raw egg white to nourish the stomach and detoxify.
Misadministration of topical drugs such as ringworm lotion, antipruritic lotion, mosquito repellent lotion, etc.: Children should immediately drink as much concentrated tea as possible, as tea contains tannic acid, which has sedimentation and detoxification effects.
Poisoning due to accidental ingestion of organic phosphorus pesticides: The exhaled gas has a garlic odor that can be repeatedly induced to vomit and detoxify by drinking soapy water. At the same time, immediately send to the hospital for emergency treatment.
Misadministration of highly corrosive drugs: Corrosive drugs can cause gastric perforation. During the period of sending patients to the hospital, corresponding emergency measures should be taken by someone with medical knowledge.
If ingested by mistake, it is not advisable to use emetic therapy. Children can drink a lot of egg white, milk, thick rice soup, soybean milk or vegetable oil. The above foods can be attached to the esophageal and gastric mucosa, thus reducing the harm of disinfectant to the human body.
If you take iodine by mistake, you should drink liquid containing starch such as rice soup and noodle soup.
Unknown drugs taken by mistake: charcoal or Mantou can be burned into charcoal, crushed and infused with concentrated tea to absorb poisons for detoxification.
If the child is unconscious or mistakenly ingests petroleum products such as gasoline and kerosene, vomiting should not be induced to prevent suffocation. If a child loses consciousness or experiences convulsions, it is also not advisable to induce vomiting. Moreover, do not forget to bring the wrong medication or bottle when sending to the hospital for emergency treatment, so that the doctor can understand the situation and take timely detoxification measures.
Children can easily consume drugs with a sweet taste and sugar coating as candy themselves, and some may drink water-based drugs or chemicals with bright colors and aromatic odors as beverages, which can lead to poisoning. This is mostly caused by parents placing drugs on desks, pillows, or easily accessible drawers for children. In recent years, clinical statistics have shown that a considerable proportion of cases of drug poisoning in children are caused by incorrect medication by parents. Given the significant harm caused by taking medication by mistake, in order to prevent potential risks, families with children should properly store all medications, preferably placed at a high place or locked for safekeeping.
Finally, give parents a small secret recipe. After taking emergency detoxification and other treatment measures in the hospital, the child gradually recovers. You can use 100g of mung beans and 20g of licorice, boil for 30 minutes, and take soup to help detoxify the remaining toxins and help with recovery.